Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2002, 10:22 PM CDT for Mahaska County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 10:22 PM CDT (03:22 UTC)
- Expired
- May 31, 2002, 11:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 10:58 PM CDT | Hail 2 | Rose Hill, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 010322 SVRDSM IAC123-010400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1022 PM CDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1100 PM CDT * AT 1017 PM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER OSKALOOSA...OR ABOUT 23 MILES NORTHWEST OF OTTUMWA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN OKALOOSA NOW... NEAR KEOMAH VILLAGE AROUND 1035 PM... 4 MILES NORTHEAST OF EDDYVILLE AROUND 1055 PM AND 6 MILES SOUTHWEST OF FREMONT AROUND 1100 PM. DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:15 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 31, 9:15 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT FRI MAY 31 2002 WL UPDATE TO HIKE TEMPS. DECENT WAA WITH WAVERING FNTL BNDRY SRN IA. ON BORDER OF CAP LINE TNGT HWVR DVLP SWELLING CU WITH PSBLE NEW CELLS JUST S OF KDSM AREA. GOES SOUNDINGS SHOW ANY DVLP SHULD BE HI BASED ELEVATED. .DSM...NONE FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 47 min |
| May 31, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 67 min |
| May 31, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.